Missouri, 2015

Heavy Rain in Missouri, July 20, 2015

July 20, 2015 · NWS PAH · 1 event in 1 county or zone

A mesoscale convective system with heavy rainfall moved southeast along an old convective outflow boundary. The storms were aided by a weak 500 mb shortwave trough moving east from the central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mesoscale convective system with heavy rainfall moved southeast along an old convective outflow boundary. The storms were aided by a weak 500 mb shortwave trough moving east from the central Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 7:07 PM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Jul 19, 7:07 PM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
807 PM CDT SUN JUL 19 2015

.UPDATE...
ISSUED AT 807 PM CDT SUN JUL 19 2015

SPC JUST ISSUED A MESOSCALE DISCUSSION FOR SEVERE POTENTIAL AND A
POSSIBLE WATCH ACROSS OUR AREA (JUST 40 PERCENT). HAVE SOME
ADDITIONAL COMMENTS TO MAKE. WE NEED TO SEE QUICK DEVELOPMENT IN
THE NEXT COUPLE OF HOURS TO HAVE A LEGIT SHOT PER MODEL OUTPUT.
BETWEEN NOW AND 06Z...MID LEVEL LAPSE RATES WEAKEN FROM NEAR 7 TO
BETWEEN 5 AND 6 WITH DIMINISHING 0-6KM BULK SHEAR AS H5 WINDS DROP
IN SPEED. H8/H7 FLOW ONLY ABOUT 20 KTS AS WELL...NOT PARTICULARLY
IMPRESSIVE. ML CAPES ARE NOTABLE THOUGH...CURRENTLY 3500-4000 AND
THE AIRMASS WILL REMAIN UNSTABLE TONIGHT...THOUGH WITH
DIMINISHING LAPSE RATES AS A WEAK MID LEVEL DISTURBANCE MOVES
THROUGH. OUR THINKING IS...AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT EARLY ON. BUT WITH TIME...MOST LIKELY LOCALLY HEAVY
RAIN...DECENT LIGHTNING AND POSSIBLY GUSTY WINDS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 241 PM CDT SUN JUL 19 2015

AVERAGE CONFIDENCE IN THE SHORT TERM AS MODELS STILL NOT IN THE BEST
AGREEMENT ON TIMING AND PLACEMENT OF PRECIPITATION CHANCES.

AGAIN TODAY RIDGING ALOFT AND A POCKET OF WARM MID LEVEL
TEMPERATURES HAVE PRECLUDED THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS FOR MOST OF OUR CWA. AT THE TIME OF THIS WRITING
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP
NEAR THE KY/AR AND KY/TN BORDERS WHERE THE AIRMASS IS THE MOST
UNSTABLE. EXPECT ANY DEVELOPMENT SHOULD DIMINISH BEFORE SUNSET.

THIS AFTERNOON THE PASSAGE OF A SURFACE TROUGH/OUTFLOW BOUNDARY
HAS BROUGHT HEAT INDEX VALUES BELOW ADVISORY CRITERIA FOR AREAS
GENERALLY ALONG AND NORTH OF INTERSTATE 64 SO THE HEAT ADVISORY
HAS BEEN CANCELLED FOR THOSE AREAS.

WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE AND A FRONTAL
BOUNDARY BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS SHOULD
MIGRATE SOUTHWARD ACROSS OUR CWA THIS EVENING AND OVERNIGHT. WITH
THE FRONTAL BOUNDARY FORECAST TO BECOME QUASI-STATIONARY OVER OR
NEAR OUR CWA...PRECIPITATION CHANCES WILL CONTINUE AREA WIDE THROUGH
AT LEAST TUESDAY. WITH SOME DISPARITY BETWEEN MODELS...DIFFICULT TO
GET A GOOD HANDLE ON THE PLACEMENT OF HIGHER POPS AT THIS TIME.

TUESDAY NIGHT THE FRONTAL BOUNDARY IS FORECAST TO PUSH SOUTHWARD
ACROSS OUR CWA. PRECIPITATION CHANCES SHOULD DIMINISH FROM THE NORTH
WITH THE MOVEMENT OF THE BOUNDARY. IF THIS OCCURS...WE WILL SEE A
LITTLE RELIEF FROM THE RECENT HEAT AND HUMIDITY BEYOND THAT.

IN THE MEANTIME...IT LOOKS LIKE THE OPPRESSIVE HEAT AND HUMIDITY
MAY STILL AFFECT AT LEAST THE SOUTHWEST HALF OF OUR CWA ON MONDAY.
DEPENDING ON LEFTOVER CONVECTIVE DEBRIS FROM TONIGHT AND MONDAY
MORNING...TEMPERATURES MAY NOT WARM QUITE AS MUCH...BUT THE
DEWPOINTS WILL STILL BE INTOLERABLE. CURRENT FORECAST TEMPERATURES
AND DEWPOINTS FOR MONDAY BARELY YIELD HEAT INDICES AROUND 105 IN
THE PREVIOUSLY MENTIONED AREA...SO FOR NOW WILL DEFER TO THE
EVENING OR MIDNIGHT SHIFT TO SEE IF ANOTHER HEAT ADVISORY WILL BE
NEEDED.

TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL THROUGH MONDAY
NIGHT...THEN BACK TO NORMAL THROUGH THE REST OF THE SHORT
TERM PERIOD.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 241 PM CDT SUN JUL 19 2015

THE DETERMINISTIC MODELS ARE IN REASONABLE AGREEMENT OVER THE PAST
24 HOURS. A BLEND OF THE GFS/EC AND THEIR ENSEMBLE MEAN SOLUTIONS
WERE USED FOR THE OVERALL MID TROPOSPHERIC FLOW PATTERN AND
RESULTANT SURFACE SYSTEMS.

WEDNESDAY THROUGH THURSDAY...HIGH PRESSURE IS FORECAST TO MOVE FROM
THE MIDWEST TO OHIO VALLEY REGION WITH A QUASI-STATIONARY BOUNDARY
TO OUR SOUTH. THE MODELS SUGGEST A COUPLE OF MINOR SYSTEMS MAY MOVE
ACROSS THE AREA IN THE WNW/ESE MID LEVEL FLOW. THEREFORE CARRIED
CHANCE POPS SW TO SLIGHTS OR LESS THAN 15% NE AS THE MID LEVEL FLOW
VEERS WITH TIME.

A MID LEVEL HIGH IS FORECAST TO STRENGTHEN FRIDAY THROUGH SUNDAY TO
OUR WEST/SOUTHWEST...THOUGH PROGRESSIVE NW FLOW WILL REMAIN ACROSS
OUR AREA...AS THE SURFACE BOUNDARY TRIES TO LIFT NE AS A WARM FRONT
BEFORE WASHING OUT. FRIDAY...CHANCE OF CONVECTION SHOULD TRANSLATE
SE AND EVENTUALLY OUT OF THE AREA. AFTER THAT...WE LOWER POPS GIVEN
A LACK OF FRONTAL SUPPORT AND A LOWERING OF COLUMNAR MOISTURE.
CONVECTIVE CHANCES SHOULD TRANSITION TO MORE OF A DIURNAL TENDENCY
AFTER FRIDAY. HOWEVER GIVEN THE POTENTIAL UNSETTLED MID LEVEL
FLOW...THERE IS LOW CONFIDENCE THAT ANY 12 HOUR PERIOD WILL BE
COMPLETELY CONVECTION FREE. FOR NOW WILL LEAVE FRI NIGHT AND SAT
NIGHT THROUGH SUNDAY POPS SILENT BELOW 15%.

IN TERMS OF TEMPERATURES...MEX GUIDANCE CONTINUES TO RUN HOTTER
ESPECIALLY BY NEXT WEEKEND. THE EC/EC ENSEMBLE AND GFS ENSEMBLE
NUMBERS ARE SLIGHTLY LOWER...AND WE WILL HEDGE TOWARD A BLEND OF
THE LATTER THREE.

&&

.AVIATION...
ISSUED AT 621 PM CDT SUN JUL 19 2015

AN ISOLATED SHOWER/THUNDERSTORM MAY CONTINUE IN THE VICINITY OF
KOWB EARLY THIS EVENING. WILL RE-INTRODUCE VICINITY
SHOWERS/THUNDERSTORMS AT ALL TAF SITES OVERNIGHT AS A WEAK COLD
FRONT PUSHES SOUTH TOWARD THE REGION WITH SUPPORT FROM AN UPPER
LEVEL DISTURBANCE. WILL ALSO INCLUDE A VICINITY THUNDERSTORM AT
KEVV AND KOWB LATE MONDAY AFTERNOON. WINDS WILL EITHER BE LIGHT
AND VARIABLE OR OUT OF THE SOUTHWEST TO WEST AOB 6 KNOTS TONIGHT
WITH A SLIGHT INCREASE MONDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...CN
Hazardous weather outlook, Jul 19, 7:09 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT SUN JUL 19 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
809 PM CDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES ARE FORECAST TO SPREAD SOUTHEAST THROUGH MOST
OF THE REGION TONIGHT. A FEW STRONG TO PERHAPS ISOLATED SEVERE
STORMS MAY DEVELOP ACROSS MAINLY SOUTHEAST MISSOURI. THE MAIN
HAZARDS OVERNIGHT WILL BE LOCALLY HEAVY RAIN...LIGHTNING AND GUSTY
WINDS.

FLOODING WILL CONTINUE ALONG THE WABASH...OHIO AND MISSISSIPPI
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDICES WILL TOP OUT FROM 100 TO 105 ACROSS THE REGION
MONDAY.

A GOOD CHANCE OF THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AND
UPPER-LEVEL IMPULSE THROUGH THE REGION MONDAY AND MONDAY NIGHT. A
FEW SEVERE STORMS WILL BE POSSIBLE. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY CONCERNS.

CHANCES OF THUNDERSTORMS WILL BE FOCUSED ACROSS THE SOUTHERN AND
SOUTHWEST PORTIONS OF THE AREA TUESDAY AND WEDNESDAY. THE CHANCES
WILL RETURN TO THE ENTIRE AREA THURSDAY THROUGH SUNDAY. THE
PRIMARY CONCERNS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING.

HEAT INDICES WILL CLIMB BACK OVER 100 DEGREES OVER SOUTHEAST
MISSOURI NEXT FRIDAY AFTERNOON...AND THROUGHOUT THE AREA SATURDAY
AFTERNOON.

FLOODING WILL CONTINUE ALONG THE MISSISSIPPI...OHIO...AND WABASH
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION MONDAY AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE NORTHERN SECTIONS OF THE OUTLOOK
AREA.

In the hours before

Special weather statement, Jul 19, 10:43 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT SUN JUL 19 2015

ILZ084-MOZ076-200515-
JACKSON IL-PERRY MO-
1143 PM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON...
NORTHEASTERN CAPE GIRARDEAU AND SOUTHEASTERN PERRY COUNTIES UNTIL
1215 AM CDT...

AT 1142 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF CHESTER
TO NEAR PERRYVILLE...AND MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALTENBURG...FROHNA...GORHAM AND LONGTOWN.

LAT...LON 3778 8942 3759 8957 3768 8985 3781 8976
TIME...MOT...LOC 0442Z 278DEG 31KT 3778 8977 3770 8983

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Scott

When
July 20, 1:45 AM CST to 5:00 AM CST
Where
Scott County, 1.3 mi WNW of Sikeston
Reported by
Mesonet
Coordinates
36.890, -89.600

A rainfall total of 2.58 inches was measured within three hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587367.